Abstract

A simple expression for the propagator of a dielectric waveguide structure with an arbitrarily graded refractive-index profile is presented. This expression simplifies considerably the calculation of the propagation properties of dielectric waveguide structures described by z-independent paraxial optical Hamiltonians. The expression is based on the use of a short-distance approximation to simplify the formal path integral solution to the paraxial optical wave equation. The expression is incorporated into a simple and efficient numerical method for calculation of the propagation properties of dielectric waveguides with arbitrarily graded refractive-index profiles. The accuracy of this approach and its potential for use in optical design are illustrated by calculating the propagation constants and optical field distributions for a graded-index slab waveguide and a slab waveguide array.

© 1988 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Monte Carlo simulation of the propagation properties of single-mode dielectric waveguide structures

Thierry Troudet and Raymond J. Hawkins
Appl. Opt. 27(4) 765-773 (1988)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (13)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription